Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 28, 2021Granville County, Person County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 28, 2021, 7:50 PM EDT for Granville County, Person County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 7:50 PM EDT (23:50 UTC)
Expired
Mar 28, 2021, 8:30 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC

Counties Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS82 KRAH 282350
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
750 PM EDT Sun Mar 28 2021
 
NCZ007>009-023>025-290030-
Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
750 PM EDT Sun Mar 28 2021

...A LINE OF DEVELOPING THUNDERSTORMS WILL AFFECT NORTHEASTERN 
ALAMANCE...PERSON...NORTHWESTERN VANCE...NORTHERN ORANGE...GRANVILLE 
AND NORTH CENTRAL DURHAM COUNTIES UNTIL 830 PM EDT...

At 749 PM EDT, Doppler radar was tracking a line of developing 
thunderstorms along a line extending from near Roxboro to near 
Prospect Hill. Movement was east at 60 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Oxford, Roxboro, Rougemont, Concord, Stovall, Carr, Mayo Reservoir,
Bethel Hill, Bushy Fork and Hyco Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as 
45 mph are capable of knocking down small or weakened trees and 
blowing around trash cans, potted plants, lawn furniture and other 
light outdoor objects.

&&

LAT...LON 3654 7838 3623 7863 3614 7936 3624 7928
      3624 7915 3654 7914
TIME...MOT...LOC 2349Z 256DEG 53KT 3644 7907 3622 7925 

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 7:18 PM EDT, 32 minutes earlier.

Area forecast discussion, Mar 28, 7:18 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
718 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A strong cold front will surge east across the state this afternoon
and early evening. Cool and dry high pressure for Sunday night and
Monday. Yet, another storm system will affect the region mid-week,
followed by the potential for freezing overnight lows by Friday and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 425 PM Sunday...

...An organized line(s) of severe thunderstorms is still possible,
mainly across eastern and southern NC through the evening...

...Damaging wind gusts is the main severe threat, but large hail and
isolated tornadoes are also possible...

A potent upper-level shortwave trough will continue to intensify as
it traverses the Mid-Atlantic and Northeast today. The attendant
strong cold front, which is currently approaching the western slopes
of the Appalachians, will move quickly eastward during the afternoon
and into the evening before exiting east and offshore. This strong
cold front coupled with incredibly strong winds aloft, featuring a
50-60 kt LLJ(confirmed on the 12z/28 GSO sounding) and equally
impressive 90kt H5 jet streak that is forecast to further strengthen
to  100-110 kt H5 jet streak, will serve as the focus for strong to
severe storms.

The lead convective band is starting to make inroads through the I-
95 corridor/coastal plain corridor. The weak to moderate
destabilization is largely confined to this corridor and this where
the severe threat will exit over the next 2 hours before the
convection exits the region. Strong effective shear of 55-65 kts
will support severe storms capable of producing thunderstorms wind
gusts of >60kts, especially with any bowing segments. An isolated
tornado and hail will also possible with any embedded supercells.

Meanwhile, the strong sfc cold front and attendant secondary line of
weak convection is starting to across the mountains and is progged
to cross the area during the late afternoon and early evening
hours(21 to 03z). Airmass stabilization over the NC Piedmont, from
the earlier lead convective band, especially west of US 1, will
likely limit convective intensity and severe potential as the second
line moves through the area. It's also entirely possible that once
the lead band pushes through the eastern/coastal plain zones, that
similar stabilizing trends will materialize, keeping the severe
threat with the second convective line very low/isolated.

The second convective line and sfc cold front will exit the I-95
corridor before midnight. This will be followed by breezy NW winds
this evening, clearing skies, and cooling temperatures into the
upper 30s NW to mid 40s SE.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 300 PM Sunday...

In the wake of the strong upper level trough exiting the region,
heights aloft will increase with flow briefly becoming quasi-zonal.
At the surface, high pressure will quickly move east across the area
before shifting offshore on Tuesday. Weak CAA and associated NWLY
wind gusts into the teens through the first half of the day will
abate by the afternoon with winds decoupling Monday evening/night as
the high shifts overhead.

This will result in dry weather with and slightly below-normal temps
(2-3 degrees). Highs in the lower to mid 60s. Lows again in the
upper 30s north, to lower 40s southeast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 210 PM Sunday...

A deep upper level low will cross the Great Lakes and NE on Tuesday
bringing SW flow aloft to Central NC. A shortwave trough will exit
the Gulf of Mexico on Tuesday and move into the Carolinas by Tuesday
evening. Moisture in the low levels along with above average PWs of
1 to 1.60 inches will lift into the region bringing widespread
showers on Wednesday into Wednesday night. Confidence for these
showers to become severe is low, but a couple of isolated
thunderstorms could develop in the overnight period. Thursday
morning a strong cold front, pushing out all the remaining
showers/storms, will pass over and bring much cooler temperatures
with highs in the upper 40s in the NW and low 50s in the SE, this is
roughly 20 degrees below average. High pressure will build in behind
the cold front Thursday night and will result in dry conditions for
the rest of the forecast period. Temperatures will be below freezing
on Thursday and Friday nights as the dry northerly winds filter in
and the surface high settles into the region.  As of now, Easter
weekend will be sunny, and dry with high temperatures in the low 60s
on Saturday and low 70s on Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 715 PM Sunday...

24 hour TAF period: A line of showers and thunderstorms (currently
moving through KGSO) will move through central NC this evening,
impacting KRDU, KFAY and KRWI between roughly 0030Z and 04Z. Given
the ambient westerly winds of 12-20 kts, gusting to 25-35 kts,
expect the potential for some stronger gusts with the showers/storms
as they move over a given terminal. Also expect a decrease in
visibility with the heavier rain. In the wake of the line of
convection and trailing cold front, winds will become more
northwesterly, but continue to be strong and gusty through tonight
and much of the day Monday. Skies will also rapidly clear in the
wake of the front overnight. -KC

Looking ahead: VFR conditions in high pressure will follow until the
next frontal system with showers and possibly thunderstorms
Wednesday through early Thursday. -CBL

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...KC/CBL
Hazardous weather outlook, Mar 28, 5:47 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
547 PM EDT Sun Mar 28 2021

NCZ011-027-028-042-043-077-078-085-086-088-089-292200-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
547 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Another line of showers and storms are expected to move from west to
east through our region through this evening. Although the severe
threat appears to have diminished, a few strong to severe storms
are possible. Damaging winds will be the primary threat.
An isolated tornado cannot be ruled out. In addition, hail is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-021>024-038-039-073-292200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
547 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

The severe threat has decreased across the western and northern
Piedmont counties. However, an isolated strong to severe storm
cannot be ruled out as a secondary line of showers and possibly
thunderstorms move through the area during the late afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>010-025-026-040-041-074>076-083-084-292200-
Granville-Vance-Warren-Durham-Franklin-Chatham-Wake-Montgomery-Moore-
Lee-Anson-Richmond-
547 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Another line of showers and storms are expected to move from west to
east through our region through this evening. Although the severe
threat appears to have diminished, a few strong to severe storms
are possible. Damaging winds will be the primary threat.
An isolated tornado cannot be ruled out. In addition, hail is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 28, 6:18 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             4 SSW PLEASANT GARDEN   35.91N 79.80W
03/27/2021  E1.00 INCH       RANDOLPH           NC   PUBLIC

            PUBLIC SENT IN PICTURES OF HAIL DAMAGE TO
            RESIDENCE ALONG CABLE FARM TRAIL. DAMAGE TO
            SIDING AND BROKEN WINDOWS.

&&

AS
Special weather statement, Mar 28, 6:31 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT Sun Mar 28 2021

NCZ021-282300-
Forsyth NC-
631 PM EDT Sun Mar 28 2021

...A DEVELOPING THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 700 PM
EDT...

At 630 PM EDT, Doppler radar was tracking a developing thunderstorm
near Winston-Salem, moving east at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Huntsville, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3620 8044
      3626 8035 3626 8004 3601 8005 3603 8017
      3603 8021 3602 8022 3603 8045 3606 8046
      3604 8049 3605 8051 3606 8051 3609 8052
TIME...MOT...LOC 2230Z 266DEG 34KT 3613 8034
Special weather statement, Mar 28, 7:00 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT Sun Mar 28 2021

NCZ021>023-290000-
Guilford NC-Alamance NC-Forsyth NC-
700 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALAMANCE...
SOUTHEASTERN FORSYTH AND GUILFORD COUNTIES UNTIL 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Monroeton to 6 miles
southeast of Winston-Salem. Movement was east at 50 mph.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Kernersville, Elon,
McLeansville, Summerfield, Gibsonville and Haw River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3625 7986 3624 7926 3615 7926 3599 7954
      3601 8005 3603 8021 3600 8022 3600 8026
TIME...MOT...LOC 2300Z 258DEG 45KT 3624 7980 3602 8020
Special weather statement, Mar 28, 7:14 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
714 PM EDT Sun Mar 28 2021

NCZ022-038-039-290015-
Guilford NC-Randolph NC-Davidson NC-
714 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DAVIDSON...RANDOLPH AND
SOUTHERN GUILFORD COUNTIES UNTIL 815 PM EDT...

At 713 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles northwest of High
Point to near Linwood to near China Grove. Movement was east at 65
mph.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
High Point, Asheboro, Lexington, Randleman, Thomasville, Linwood,
Archdale, Trinity, Pleasant Garden and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3577 8045 3602 8013 3600 7954 3565 7955
      3564 8029 3568 8033 3572 8033 3572 8042
      3574 8046
TIME...MOT...LOC 2313Z 252DEG 55KT 3600 8010 3580 8035 3565 8058
Special weather statement, Mar 28, 7:46 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
746 PM EDT Sun Mar 28 2021

NCZ038-039-073-074-290045-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
746 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...NORTHWESTERN MONTGOMERY...SOUTHERN RANDOLPH AND STANLY
COUNTIES UNTIL 845 PM EDT...

At 746 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near High Rock Lake to
Uptown Charlotte. Movement was east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Albemarle, Badin Lake, North Carolina Zoo, Seagrove, Plyler, High
Rock Lake, Locust, Badin, Denton and Stanfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3522 8048 3550 8030 3551 8018 3558 8021
      3564 8029 3565 8027 3566 7955 3562 7955
      3551 7973 3551 7977 3548 7977 3529 8006
TIME...MOT...LOC 2346Z 261DEG 41KT 3562 8025 3524 8083
Special weather statement, Mar 28, 7:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
750 PM EDT Sun Mar 28 2021

NCZ007>009-023>025-290030-
Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
750 PM EDT Sun Mar 28 2021

...A LINE OF DEVELOPING THUNDERSTORMS WILL AFFECT NORTHEASTERN
ALAMANCE...PERSON...NORTHWESTERN VANCE...NORTHERN ORANGE...GRANVILLE
AND NORTH CENTRAL DURHAM COUNTIES UNTIL 830 PM EDT...

At 749 PM EDT, Doppler radar was tracking a line of developing
thunderstorms along a line extending from near Roxboro to near
Prospect Hill. Movement was east at 60 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Oxford, Roxboro, Rougemont, Concord, Stovall, Carr, Mayo Reservoir,
Bethel Hill, Bushy Fork and Hyco Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3654 7838 3623 7863 3614 7936 3624 7928
      3624 7915 3654 7914
TIME...MOT...LOC 2349Z 256DEG 53KT 3644 7907 3622 7925

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:09 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly66 min
Mar 28, 2:39 AM EDTSpecial Weather StatementRAHRandolph66 min
Mar 28, 3:24 AM EDTSpecial Weather StatementRAHAlamance, Orange, Person66 min
Mar 28, 3:26 AM EDTSpecial Weather StatementRAHLee, Moore64 min
Mar 28, 4:26 AM EDTSpecial Weather StatementRAHHarnett, Johnston79 min
Mar 28, 5:54 AM EDTSpecial Weather StatementRAHFranklin, Wake51 min
Mar 28, 6:39 AM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren66 min
Mar 28, 2:09 PM EDTSpecial Weather StatementRAHLee, Moore36 min
Mar 28, 2:27 PM EDTSpecial Weather StatementRAHFranklin33 min
Mar 28, 2:39 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Nash, Wake36 min
Mar 28, 2:45 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake30 min
Mar 28, 2:51 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash39 min
Mar 28, 3:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash59 min
Mar 28, 3:18 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland and 1 more57 min
Mar 28, 3:50 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson40 min
Mar 28, 3:59 PM EDTSpecial Weather StatementRAHCumberland, Sampson, Wayne61 min
Mar 28, 6:31 PM EDTSpecial Weather StatementRAHForsyth29 min
Mar 28, 7:00 PM EDTSpecial Weather StatementRAHGuilford60 min
Mar 28, 7:14 PM EDTSpecial Weather StatementRAHDavidson, Randolph61 min
Mar 28, 7:46 PM EDTSpecial Weather StatementRAHStanly59 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.